Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 84, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 9, 2001, 7:50 PM CDT for Bailey County, Cochran County, Texas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 9, 2001, 7:50 PM CDT (00:50 UTC)
- Expired
- May 9, 2001, 8:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Lubbock, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Bailey County, TX, Cochran County, TX
The radar
The Lubbock radar (KLBB), 98 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:55 PM CDT | Hail 0.75 | Morton, TX | |
| May 9, 7:55 PM CDT | Hail 0.75 | Maple, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1245 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 100050 SVRLBB TXC017-079-100130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 750 PM CDT WED MAY 9 2001 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COCHRAN COUNTY IN NORTHWEST TEXAS BAILEY COUNTY IN NORTHWEST TEXAS * UNTIL 830 PM CDT * AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF MAPLE...OR ABOUT 9 MILES NORTHWEST OF MORTON...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... MAPLE AND MORTON... ENOCHS... MULESHOE WILDLIFE REF.... BULA... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. LAT...LON 3368 10303 3371 10262 3397 10261 3396 10302
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:10 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 9, 6:10 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 610 PM CDT WED MAY 9 2001 UPDATED 1ST PERIOD TO REFLECT INCREASE OF PRECIPITATION AS SHOWERS AND THUNDERSTORMS MOVING OFF THE MOUNTAINS OF NEW MEXCIO AND APPROACHING WEST TEXAS. HAVE ALSO TWEAKED SKY COVER. SOME STORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND SOME SMALL HAIL. XI PREVIOUS DISCUSSION. 12Z UPPER AIR ANALYSIS SHOW NEAR ZONAL FLOW ACROSS THE NORTHERN TIER OF THE CONUS WITH A FLAT RIDGE OVER THE DESERT SOUTHWEST AND A TROF ALONG THE MISSISSIPPI VALLEY INTO THE GULF OF MEXICO. MODELS ARE IN GOOD AGREEMENT ON DEVELOPING MID/UPPER LOW OVER THE WESTERN GULF WHILE RIDGE OVER THE SOUTHWEST AMPLIFIES. THIS PRODUCES A NORTHERLY FLOW ACROSS THE FORECAST AREA THROUGH THE SHORT TERM. AT THE SURFACE...AT 18Z A TROF EXTENDED SOUTHWARD FROM A WEAK LOW OVER NORTHEAST COLORADO INTO NORTHEAST NEW MEXICO. THIS LOW IS EXPECTED TO DRIFT INTO WESTERN KANSAS WITH THE TROF OVER THE WESTERN TEXAS PANHANDLE/WESTERN SOUTH PLAINS THURSDAY AFTERNOON WITH A COLD FRONT MOVING INTO NORTHERN KANSAS. THE SURFACE LOW IS EXPECTED TO MOVE SOUTHEAST INTO THE OKLAHOMA PANHANDLE WITH THE FRONT MOVING INTO SOUTHERN KANSAS BY FRIDAY MORNING THEN BEGIN WASHING OUT OVER THE TEXAS PANHANDLE/NORTHERN SOUTH PLAINS LATE AFTERNOON/EARLY EVENING. THUNDERSTORMS FIRING UP IN NORTHEAST NEW MEXICO ATTM. 850-700MB THETA-E AXIS WAS ALSO LOCATED FROM NORTHEAST NEW MEXICO INTO NORTHEAST COLORADO AND WITH VORT MAX...SEEN ON WATER VAPOR LOOP OVER THE FOUR CORNERS...MOVING INTO THIS AREA EXPECT CONVECTION TO INCREASE THIS AFTERNOON AND EVENING. WILL THUS INSERT CHANCE PRECIPITATION OVER WESTERN ZONES FOR TONIGHT WITH SLIGHT CHANCE OVER THE EAST. THETA-E RIDGE FORECAST TO MOVE SLIGHTLY EAST AND EXTEND ACROSS THE TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THROUGH THURSDAY EVENING. WITH NORTHERLY FLOW ALOFT AND LOW LEVEL UPSLOPE FLOW ACROSS THE REGION EXPECT THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS OF NEW MEXICO AND COLORADO AND POSSIBLY MOVING INTO THE FORECAST AREA...MAINLY DURING THE NIGHT. WITH FRONT IN THE AREA WILL CONTINUE WITH SLIGHT CHANCE/CHANCE OF PRECIPITATION FRIDAY AND FRIDAY NIGHT. ON THE EXTENDED: MID/UPPER LEVEL RIDGE EXPECTED TO MOVE EASTWARD TOWARD WEST TEXAS. THUS MAINLY DRY AND WARM CONDITIONS THROUGH THE MIDDLE OF NEXT WEEK. THANKS AMA FOR COORDINATION. PRELIMINARY: FRIONA/TULIA 58/87/57/84 3123 BROWNFIELD/LUBBOCK 60/89/60/90 3122 CHILDRESS 63/89/63/87 1-13 ASPERMONT 63/87/64/87 2-11 .LUB...NONE. JV/08
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.